Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Strong primality tests that are not sufficient


Authors: William Adams and Daniel Shanks
Journal: Math. Comp. 39 (1982), 255-300
MSC: Primary 10A25; Secondary 10-04, 12-04
MathSciNet review: 658231
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A detailed investigation is given of the possible use of cubic recurrences in primality tests. No attempt is made in this abstract to cover all of the many topics examined in the paper. Define a doubly infinite set of sequences $ A(n)$ by

$\displaystyle A(n + 3) = rA(n + 2) - sA(n + 1) + A(n)$

with $ A( - 1) = s$, $ A(0) = 3$, and $ A(1) = r$. If n is prime, $ A(n) \equiv A(1)\;\pmod n$. Perrin asked if any composite satisfies this congruence if $ r = 0$, $ s = - 1$. The answer is yes, and our first example leads us to strengthen the condition by introducing the "signature" of n:

$\displaystyle A( - n - 1),A( - n),A( - n + 1),A(n - 1),A(n),A(n + 1)$

$ \bmod n$. Primes have three types of signatures depending on how they split in the cubic field generated by $ {x^3} - r{x^2} + sx - 1 = 0$. Composites with "acceptable" signatures do exist but are very rare. The S-type signature, which corresponds to the completely split primes, has a very special role, and it may even be that I and Q type composites do not occur in Perrin's sequence even though the I and Q primes comprise $ 5/6$ths of all primes. $ A(n)\;\pmod n$ is easily computable in $ O(\log n)$ operations. The paper closes with a p-adic analysis. This powerful tool sets the stage for our [12] which will be Part II of the paper.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 10A25, 10-04, 12-04

Retrieve articles in all journals with MSC: 10A25, 10-04, 12-04


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1982-0658231-9
PII: S 0025-5718(1982)0658231-9
Article copyright: © Copyright 1982 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia